Login

Switch On Your HIV Smarts.

Fake Pills and Fentanyl Responsible for at Least 13 Fatal Overdoses in Northern California This Month

, by Kristen Marshall

watch for fake pillsLast week, nine people in Sacramento died after overdosing on fake pills or heroin containing a powerful opioid, fentanyl, that’s 80-100 times stronger than morphine, and extremely fast-acting. We have also gotten reports that fentanyl-containing products have been responsible for four overdose deaths in San Francisco in the last two weeks. This isn’t the first time fentanyl has impacted drug users in San Francisco. But now we’re seeing it impact people beyond those who use injection drugs because it’s being mixed into other drugs and pressed into fake pills. On top of that, dealers and buyers are not always aware that their products contain it.

Here’s what you need to know to stay safer while these products are circulating through our community.

Drugs that may be affected:

We’ve gotten reports that fentanyl is being pressed into pills and sold as Xanax (a benzodiazepine or “benzo”) and pharmaceutical opiates like Oxycontin and Norco. These fake pills may reach people who use benzos to come down off other drugs like speed, crystal meth and hallucinogens; people who normally use pills for pain or otherwise; and people who occasionally use club drugs.

Fake pills are not regulated, which means there is no way of knowing how much Fentanyl is in each pill, if there are other toxic chemicals in the pills, and how these fake pills might affect people.

We know that fentanyl is being sold in powder form as heroin and mixed with heroin, and we have received reports that it is possibly being mixed into other drugs like crystal meth and cocaine. It is important for all drug users to be cautious, to know where their drugs are coming from, and to receive overdose education and prevention training.

Overdose prevention tips:

  • Get Narcan (naloxone), a medicine that reverses an opiate overdose, and carry it with you wherever you go. Let your friends who use know you have it. We saw a spike in fentanyl in San Francisco last summer. Drug users and their loved ones saved 345 lives with Narcan in our community between June and October of last year.
  • Fentanyl in any form is extremely fast-acting and can cause respiratory depression within minutes. Know the signs of overdose (shallow/raspy breathing, gurgling, dark lips/fingernails, pale/clammy skin, unresponsive) and act quickly by administering Narcan right away if someone is unresponsive. Narcan is safe to administer to someone even if you do not know what they took.
  • Check pills before you take them. If they look even a little bit off, don’t take them or be extremely cautious. Look for signs that they’re fake. Fake pills might be powdery, chipped, have crooked label stamps or be incorrectly stamped.
  • Be cautious when combining benzos (like Xanax, Klonopin) with other drugs—especially opiates (like heroin, fentanyl, and Oxycontin) and alcohol because this comes with a very high risk for overdose.
  • Don’t use alone. If you do need to use alone, let somebody know to check on you and keep your door unlocked so they can get in to help if needed.
  • As best you can, know where your drugs are coming from including who you’re getting them from and who that person is getting them from.
  • Take a “test shot” before using your full or normal dose so you can get a read on what you’re injecting before doing too much. Remember, you can always do more—but not less.

Reversing an overdose with Narcan:

Narcan (naloxone) is a medication that can reverse an overdose. Narcan is responsible for saving over 900 lives in our community in the last two years alone. There are many ways to learn how to administer Narcan and get access to it.

Get Narcan through:

  • If you are a client/program participant: Syringe Access Services needle exchange sites across San Francisco (for a complete list, visit: http://sfaf.org/client-services/syringe-access/site-schedule.html) or call/email Kristen Marshall at SAS.
  • If you are a provider: Call or email Kristen Marshall at SAS. You can also reach out to The DOPE Project and attend a naloxone training at sites across San Francisco and Oakland. For more information, contact Eliza Wheeler at 510-444-6969 extension 16 or wheeler@harmreduction.org.

If you, or anybody you know, work with, or love uses drugs, please let them know about fentanyl and Narcan and to be cautious. 

There are recently-verified Fentanyl-containing counterfeits of the following products in circulation:

fentanyl products

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Kristen Marshall is logistics coordinator for Syringe Access Services at San Francisco AIDS Foundation.

Comments

Comments are closed.

[contact-form-7 id="10015"]
[contact-form-7 404 "Not Found"]